Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 38, NWS Bismarck, ND

June 14, 2011Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2011, 6:14 AM MDT for Grant County, Morton County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2011, 6:14 AM MDT (12:14 UTC)
Expired
Jun 14, 2011, 7:15 AM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 59 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WUUS53 KBIS 141214
SVRBIS
NDC037-059-141315-
/O.NEW.KBIS.SV.W.0038.110614T1214Z-110614T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
714 AM CDT TUE JUN 14 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 815 AM CDT/715 AM MDT/

* AT 613 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RALEIGH...OR 42 MILES SOUTHWEST OF
  BISMARCK...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RALEIGH AROUND 615 AM MDT.
  FLASHER AROUND 740 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4635 10152 4673 10119 4639 10092 4627 10107
      4627 10110 4626 10109 4624 10111 4615 10123
TIME...MOT...LOC 1214Z 213DEG 19KT 4634 10131
WIND...HAIL <50MPH 1.00IN

$$

VINING
3 follow-up statements
165 
WWUS53 KBIS 141226
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
726 AM CDT TUE JUN 14 2011

NDC037-059-141315-
/O.CON.KBIS.SV.W.0038.000000T0000Z-110614T1315Z/
GRANT ND-MORTON ND-
726 AM CDT TUE JUN 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
MORTON AND EAST CENTRAL GRANT COUNTIES UNTIL 815 AM CDT/715 AM
MDT/...

AT 722 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED NEAR RALEIGH...32 MILES NORTH OF MCINTOSH...OR 38 
MILES SOUTHWEST OF BISMARCK...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST 
CENTRAL GRANT AND SOUTH CENTRAL MORTON COUNTIES...INCLUDING FLASHER.

ANOTHER STORM WAS DEVELOPING RAPIDLY OVER SHIELDS AND MAY BECOME 
SEVERE...WITH 1 INCH HAIL POSSIBLE AND VERY HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD 
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 4635 10152 4673 10119 4639 10092 4627 10107
      4627 10110 4626 10109 4624 10111 4615 10123
TIME...MOT...LOC 1225Z 213DEG 19KT 4639 10126
WIND...HAIL <50MPH 1.00IN

$$

VINING
896 
WWUS53 KBIS 141242
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
742 AM CDT TUE JUN 14 2011

NDC037-059-141315-
/O.CON.KBIS.SV.W.0038.000000T0000Z-110614T1315Z/
GRANT ND-MORTON ND-
742 AM CDT TUE JUN 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
MORTON AND EAST CENTRAL GRANT COUNTIES UNTIL 815 AM CDT/715 AM
MDT/...

AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED ALONG THE GRANT AND MORTON COUNTY LINE BETWEEN 
RALEIGH AND BREIEN...OR 35 MILES SOUTHWEST OF BISMARCK...MOVING 
NORTHEAST AT 25 MPH. ANOTHER SEVERE STORM WAS JUST NORTHEAST OF 
SHIELDS...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF EAST 
CENTRAL GRANT AND SOUTH CENTRAL MORTON COUNTIES BETWEEN FLASHER AND 
SHIELDS AND BREIEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4644 10133 4668 10115 4639 10092 4627 10107
      4627 10110 4626 10109 4624 10112
TIME...MOT...LOC 1239Z 226DEG 20KT 4638 10114
WIND...HAIL <50MPH 1.00IN

$$

VINING
439 
WWUS53 KBIS 141315
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
815 AM CDT TUE JUN 14 2011

NDC037-059-141325-
/O.EXP.KBIS.SV.W.0038.000000T0000Z-110614T1315Z/
GRANT ND-MORTON ND-
815 AM CDT TUE JUN 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MORTON AND EAST
CENTRAL GRANT COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HAIL UP TO NICKEL SIZE AND HEAVY RAIN ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM THROUGH AT LEAST 9 AM CDT.

LAT...LON 4644 10133 4668 10115 4639 10092 4627 10107
      4627 10110 4626 10109 4624 10112
TIME...MOT...LOC 1315Z 226DEG 20KT 4652 10093

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:05 AM MDT, 9 minutes earlier.

Area forecast discussion, Jun 14, 6:05 AM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
705 AM CDT TUE JUN 14 2011

.UPDATE...
UPDATED FOR PATCHY DENSE FOG FAR EAST.

&&

.DISCUSSION...
AN AREA OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED IN WAA
ZONE ACROSS SOUTH CENTRAL FORECAST AREA...CO-LOCATED WITH 200 J/KG
CAPE IN THE HAIL GROWTH ZONE. THE SOUTHERNMOST STORM INTENSIFIED
ENOUGH TO WARRANT A SEVERE THUNDERSTORM WARNING. NOT EXPECTING
ANYTHING MORE THAN AN ISOLATED HAIL THREAT THIS MORNING. LOCALIZED
HEAVY RAIN WILL BE BIGGER THREAT...IN PARTICULAR AREAS TO THE WEST
OF BISMARCK/MANDAN THAT RECEIVED HEAVY RAIN RECENTLY. WILL BE
MONITORING CLOSELY. AN AREAL FLOOD WARNING IS ALREADY IN EFFECT
FOR THAT AREA UNTIL 18Z TODAY AND MAY HAVE TO BE EXTENDED. WILL
ALSO CLOSELY MONITOR HEAVY RAIN THREAT TO THE NORTH OVER THE
MISSOURI/SOURIS BASINS. THE EASTERN HALF OF THE FORECAST AREA IS
FAVORED FOR STRONG TO MARGINALLY SEVERE HAILERS THIS AFTERNOON
EVENING. SHEAR PROFILES ARE WEAK...AND SHOULD PRECLUDE WIDESPREAD
SEVERE WEATHER.

&&

.AVIATION...
NEAR TERM AMENDMENTS WILL BE LIKELY THIS MORNING WITH RAPIDLY
CHANGING WEATHER...INCLUDE PERIODS OF DENSE FOG AT KJMS...AND
THUNDERSTORM THREAT AT KDIK/KBIS. STORMS EXPECTED TO INCREASE IN
COVERAGE THIS AFTERNOON...WITH BEST CHANCE OF STRONG STORMS AT
KMOT/KBIS/KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KINNEY
Hazardous weather outlook, Jun 14, 4:59 AM MDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
559 AM CDT TUE JUN 14 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
559 AM CDT TUE JUN 14 2011 /459 AM MDT TUE JUN 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. SOME AREAS MAY
RECEIVE HEAVY RAINFALL...AND THIS MAY AGGRAVATE CURRENT FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THE REST OF THE WEEK...THROUGH
THE WEEKEND...INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Jun 14, 4:37 AM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
537 AM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND GST     7 NNW CARSON            46.51N 101.60W
06/12/2011  E60.00 MPH       GRANT              ND   LAW ENFORCEMENT

            REPORTED BY COUNTY SHERIFF

&&

RK
Special weather statement, Jun 14, 5:30 AM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
630 AM CDT TUE JUN 14 2011

NDZ042-141230-
GRANT-
530 AM MDT TUE JUN 14 2011

...STRONG STORM IN GRANT COUNTY...

AT 527 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL GRANT COUNTY...MOVING NORTHEAST AT
20 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LEITH AND HEIL BY 540 AM MDT...
  CARSON BY 555 AM MDT...
  LARK BY 610 AM MDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

VINING
Special weather statement, Jun 14, 5:52 AM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
652 AM CDT TUE JUN 14 2011

NDZ033-034-041-042-141245-
GRANT-HETTINGER-MORTON-STARK-
652 AM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT...

AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER EXTREME NORTHWESTERN GRANT AND
EXTREME SOUTHEASTERN STARK COUNTIES...MOVING NORTHEAST AT 20 MPH.
THE STORMS WERE MOVING INTO WESTERN MORTON COUNTY...AND WILL AFFECT
INTERSTATE 94 BETWEEN RICHARDTON AND NEW SALEM THROUGH 8 AM CDT OR 7
AM MDT.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

* THE THUNDERSTORMS WILL BE NEAR...
  HEART BUTTE DAM AND LAKE TSCHIDA BY 600 AM MDT...
  GLEN ULLIN BY 730 AM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:38 AM MDTSevere Thunderstorm WarningBISGrant39 min
Jun 14, 9:21 AM MDTFlash Flood WarningBISBurleigh, Emmons, Kidder, Logan6 hr
Jun 14, 10:42 AM MDTFlash Flood WarningBISEmmons, Kidder, Logan, McIntosh, Stutsman4 hr
Jun 14, 10:58 AM MDTFlash Flood WatchBISEmmons, Foster, Kidder, Logan, McIntosh, Stutsman7 hr
Jun 14, 12:20 PM MDTAreal Flood AdvisoryBISStutsman80 min
Jun 14, 12:32 PM MDTFlash Flood WarningBISStutsman3 hr
Jun 14, 1:04 PM MDTAreal Flood AdvisoryBISLaMoure3 hr
Jun 14, 3:03 PM MDTAreal Flood WarningBISBurleigh, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more23 hr
Jun 14, 3:29 PM MDTAreal Flood AdvisoryBISDickey22 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.